Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 20, NWS Jacksonville, FL

April 13, 2023Appling County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this tornado warning at Apr 13, 2023, 4:39 PM EDT for Appling County, Jeff Davis County, Georgia. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2023, 4:39 PM EDT (20:39 UTC)
Expired
Apr 13, 2023, 5:00 PM EDT
In force
21 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Appling County, GA, Jeff Davis County, GA

The radar

The Robins AFB radar (KJGX), 119 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:45 PM EDTTSTM WND DMG5 W Plant Hatch, GAREPORT FROM MPING: TREES UPROOTED OR SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

436 
WFUS52 KJAX 132039
TORJAX
GAC001-161-132100-
/O.NEW.KJAX.TO.W.0020.230413T2039Z-230413T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
439 PM EDT Thu Apr 13 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northeastern Jeff Davis County in southeastern Georgia...
  North central Appling County in southeastern Georgia...

* Until 500 PM EDT.
    
* At 439 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Graham, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Jeff Davis and north central Appling Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3196 8246 3197 8243 3195 8241 3196 8240
      3195 8239 3196 8238 3195 8237 3194 8238
      3194 8236 3187 8245 3189 8252 3195 8249
      3195 8248 3197 8248
TIME...MOT...LOC 2039Z 215DEG 17KT 3190 8247 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 3:19 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 13, 3:19 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
319 PM EDT Thu Apr 13 2023

...SE GEORGIA UNDER A TORNADO WATCH AND PORTIONS OF NE FL UNDER A
SEVERE THUNDERSTORM WATCH THROUGH THIS EVENING...

.NEAR TERM...
Issued at 319 PM EDT Thu Apr 13 2023

Stacked low pressure over the southern MS river will continue to
trek north-northeastward as its warm front is draped across
southern GA and cold front approaches from the west. Areas east of
I-75 have had sufficient destabilization today in the wake of the
warm front due to boundary-layer heating and mixing.

SE GA - The warm front across SE GA will remain the focus of
thunderstorm intensification this afternoon into evening as storms
continue to move northward into the area. Storms could produce
damaging winds, a brief tornado, heavy downpours, lightning and
small hail. Stronger activity could linger into this evening as a
narrow vorticity stream will pivot northeastward away from the
upper low and move across SE GA potentially providing additional
lift.

NE FL - The Gulf coast sea breeze has already shifted eastward
across much of NE FL and is anticipated to collide with the
Atlantic sea breeze between 3-4 PM. The boundary collisions will
help to intensify storms. Best chance for strong to severe
thunderstorms will be mainly in the St Johns River Basin and near
the I-95 corridor. Weak shear and hodographs will limit the
tornadic potential with these storms. The main hazards will be
damaging winds from downbursts, heavy downpours, lightning and
hail.

Tonight - Convective activity will shift offshore this evening as
dry air spreads in from the west. The aforementioned cold front
will move eastward across the area later tonight and is expected
to be a mainly dry passage. A few showers could develop as the
boundary passes. Overnight lows will be in the low to mid 60s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 319 PM EDT Thu Apr 13 2023

Surface high pressure ridge axis will reside north of the Altamaha
River Basin Friday with dry conditions and light onshore SE winds.
Veering winds aloft will allow for warm air advection and  this
coupled with mostly sunny skies and above normal temperatures in
the upper 70s over inland SE GA, around 80 over inland NE FL,
and in the low 80s over north central FL with mid 70s at the coast.
The combination of low level moisture, mostly clear skies and light
winds in the boundary layer will allow for widespread areas of
dense fog to develop late Friday night into early Saturday.

Weak upper level ridging is forecast for Saturday but will gradually be
pushed out of the region by Saturday night as a trough over the MS River
Valley moves east. Ahead of this trough, models depict a shortwave
that forms over the Gulf. Current forecast suggests much of the region
will remain dry through the day Saturday, with slight chances for
showers possible for the interior portions of the SE GA and Suwannee
Valley during the post midnight hours and pre-dawn hours Saturday
night as disturbance starts its approach toward the region.
Highs Saturday will be in the 80s and lows Saturday night will be in
the 60s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 319 PM EDT Thu Apr 13 2023

A frontal system is expected to move through southeast Georgia and
northeast Florida on Sunday, widespread precipitation is likely.
Scattered thunderstorms are also possible ahead of this frontal
passage. Temperatures will cool down Monday as high pressure
dominates through mid week. The next chance of rain will be
Thursday, south of Jacksonville. With dry air persisting,
temperatures will warm back into the 80s through Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Apr 13 2023

Sites have been generally alternating between VFR and MVFR over
the last 1-2 hours with diurnal cumulus. The first band of SHRA
and TSRA have cleared the sites with a second round located in the
VC of GNV as of now and extending northwestward into southwest GA
as destabilization is occurring. The area of SH and TS will move
northeastward over the next 3-4 hours with a temporary drop in
ceilings and strong wind gusts at times. Have included gusts up to
30kts for JAX/CRG/VQQ but higher gusts are possible given
evolution of convection over the next few hours.

Otherwise, low stratus appears likely towards dawn and into the
morning hours tonight, though IFR doesn't appear likely at this
time. Stratus is expected to clear by late morning.

&&

.MARINE...
Issued at 319 PM EDT Thu Apr 13 2023

Showers and thunderstorms will spread across the coastal waters
this afternoon into evening. An isolated storm may be strong to
severe producing strong winds, lightning, and heavy downpours.
Winds shift to south-southwesterly as high pressure briefly builds
into the area Friday into Saturday. A cold front will approach
from the northwest Sunday and press southeastward through the
waters Sunday night into Monday bringing another round of showers
and storms. High pressure will build from the west behind the
front Monday and settle across the waters by the middle of next
week.

Rip Currents: High risk of rip currents today decrease to moderate
tomorrow with flow shifting to offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  80  58  84 /  30  20   0   0
SSI  66  80  62  81 /  40  30   0   0
JAX  64  84  58  86 /  20  30   0   0
SGJ  64  84  60  84 /  40  10   0   0
GNV  63  84  58  87 /  10  20   0   0
OCF  64  85  60  88 /  10  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for FLZ124-
     125-133-138.

GA...High Rip Current Risk until 11 PM EDT this evening for GAZ154-
     166.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ470-472-
     474.

&&

In the hours before

Special weather statement, Apr 13, 3:35 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
335 PM EDT Thu Apr 13 2023

FLZ024-425-132015-
Western Duval FL-Inland Nassau FL-
335 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of central Nassau and
north central Duval Counties through 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ratliff, or near Callahan, moving northeast at 15 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callahan, Ratliff and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 3047 8182 3051 8190 3073 8179 3059 8165
TIME...MOT...LOC 1935Z 218DEG 14KT 3051 8183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 3:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Thu Apr 13 2023

FLZ033-125-133-325-132030-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
345 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northern St. Johns
and southeastern Duval Counties through 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 7 miles southeast of Fruit Cove, moving
northeast at 15 mph.

HAZARD...Winds around 40 mph, half inch hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Ponte Vedra Beach, Fruit Cove, Jacksonville Beach, World Golf
Village, Sawgrass, Nocatee, Durbin, Palm Valley, South Ponte Vedra
and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 2997 8129 2985 8151 3008 8162 3029 8137
TIME...MOT...LOC 1944Z 212DEG 15KT 3002 8153

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 4:10 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Thu Apr 13 2023

FLZ033-133-138-132045-
Coastal Flagler FL-Coastal St. Johns FL-Inland St. Johns FL-
410 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southeastern St.
Johns County through 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Augustine, moving northeast at 40 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Vilano Beach, Saint Augustine South,
Anastasia, Dupont Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 2969 8120 2965 8128 2965 8130 2964 8131
      2965 8132 2963 8132 2963 8149 2988 8144
      2997 8129
TIME...MOT...LOC 2010Z 223DEG 33KT 2989 8135

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 4:13 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT Thu Apr 13 2023

GAZ134-151-132100-
Pierce GA-Bacon GA-
413 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of western Pierce and
southeastern Bacon Counties through 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or near Waycross, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Blackshear, Bristol and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.

&&

LAT...LON 3148 8216 3147 8215 3147 8214 3146 8210
      3123 8230 3125 8234 3127 8236 3129 8237
      3129 8239 3136 8239 3136 8240 3153 8236
TIME...MOT...LOC 2012Z 205DEG 16KT 3132 8236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Apr 13, 4:21 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
421 PM EDT Thu Apr 13 2023

FLZ124-125-225-425-132115-
Western Duval FL-Trout River FL-Coastal Nassau FL-Coastal Duval FL-
421 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northeastern Duval
County through 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or near Jacksonville International Arpt, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 3037 8166 3046 8168 3056 8157 3043 8147
TIME...MOT...LOC 2021Z 230DEG 8KT 3042 8164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Apr 13, 4:31 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Thu Apr 13 2023

GAZ133-135-132115-
Appling GA-Jeff Davis GA-
431 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northeastern Jeff
Davis and northwestern Appling Counties through 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Hazlehurst, moving northeast at
20 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.

&&

LAT...LON 3197 8243 3195 8241 3196 8240 3195 8239
      3196 8238 3194 8238 3193 8231 3195 8231
      3193 8230 3194 8228 3192 8225 3169 8244
      3181 8265 3193 8262 3196 8256 3195 8249
      3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2030Z 213DEG 19KT 3184 8258

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KB

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:52 AM EDTSpecial Weather StatementJAXCamden38 min
Apr 13, 9:05 AM EDTSevere Thunderstorm WarningJAXCamden40 min
Apr 13, 9:51 AM EDTSpecial Weather StatementJAXCamden24 min
Apr 13, 2:29 PM EDTSpecial Weather StatementJAXCoffee46 min
Apr 13, 2:37 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee38 min
Apr 13, 3:14 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis46 min
Apr 13, 3:22 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis38 min
Apr 13, 3:42 PM EDTTornado WarningJAXJeff Davis33 min
Apr 13, 4:03 PM EDTSevere Thunderstorm WarningJAXJeff Davis27 min
Apr 13, 4:13 PM EDTSpecial Weather StatementJAXPierce47 min
Apr 13, 4:16 PM EDTTornado WarningJAXJeff Davis29 min
Apr 13, 4:31 PM EDTSpecial Weather StatementJAXJeff Davis44 min
Apr 13, 4:34 PM EDTSevere Thunderstorm WarningJAXPierce41 min
Apr 13, 4:59 PM EDTSpecial Weather StatementJAXAppling, Wayne61 min
Apr 13, 5:06 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne39 min
Apr 13, 5:10 PM EDTTornado WarningJAXAppling, Wayne35 min
Apr 13, 5:46 PM EDTSpecial Weather StatementJAXWayne44 min
Apr 13, 7:46 PM EDTSpecial Weather StatementJAXBrantley14 min
Apr 13, 7:59 PM EDTSpecial Weather StatementJAXPierce31 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.